Hail, Monroe
- When
- March 19, 5:40 AM CST to 5:45 AM CST
- Where
- Monroe County, Amory to 3.17 mi E of Amory
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.980, -88.500
An unstable airmass and advancing cold front produced severe thunderstorms capable of large hail, damaging winds and a tornado across portions of north Mississippi during the morning and late afternoon hours of March 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An unstable airmass and advancing cold front produced severe thunderstorms capable of large hail, damaging winds and a tornado across portions of north Mississippi during the morning and late afternoon hours of March 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 19, 5:31 AM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 631 AM CDT Mon Mar 19 2018 .UPDATE... Updated for the 12Z Aviation Discussion && .PREV DISCUSSION... /issued 350 AM CDT Mon Mar 19 2018/ DISCUSSION... A potent shortwave trough is moving east across the Southern Plains early this morning. Relatively dry air is noted on water vapor over the Mid-South, juxtaposed with increasing forcing for ascent. This will result in steep mid-level lapse rates, enhancing instability across the region. Storms have already developed across portions of the Mid-South with some robust updrafts. We do expect this initial wave of convection to wane this morning but additional storms will develop as strong forcing aloft overspreads the area. However, much of this activity will likely remain elevated through late morning. By midday, surface temperatures are expected to warm sufficiently to overcome the capping inversion located around 850 mb. This cap will limit convection farther south over north MS through early afternoon. Should we see much sun, MLCAPE values may jump into the 2000-2500 J/kg range by early afternoon over TN Valley into northeast MS. Deep-layer (0-6 km) bulk difference of 60-70 kts is anticipated this afternoon, resulting in an environment ripe for supercells. Any supercells that develop will have the potential to produce large hail, damaging wind, and even some tornadoes. Hodographs indicate the strongest 0-1 km shear over the eastern portion of the CWA from 18-22Z ahead of a Pacific cold front that will sweep across the Mid-South during the afternoon. Showers and thunderstorms will end from west to east this afternoon as cooler and drier air advects into the region behind the cold front. However, a trailing shortwave trough will swing across the area late tonight into Tuesday, resulting in post- frontal rain showers. Temperatures will be notably cooler on Tuesday with highs in the 40s and 50s. A few showers may linger over the TN Valley tomorrow evening but will come to an end soon thereafter as the trough pulls off to the east. Dry and cool conditions are forecast for Wednesday and Thursday. The main issue during this period is the potential for a frost or light freeze during the early morning hours both days. Otherwise, expect afternoon temperatures warming into the 50s Wednesday and into the 60s for most of the area on Thursday. Clouds will begin to increase on Thursday as moist air overruns the warm front, with forcing aided by a strong polar jet rounding the backside of the trough. The medium range models are still in pretty good agreement with regard to the synoptic pattern late in the week, depicting an upper-level ridge over the Plains with troughs over both the east and west coasts. Guidance also seems to be latching onto a southern stream shortwave trough moving across the Rockies Friday afternoon, lifting northeast over the ridge. These wave will weaken the ridge as it moves into the OH Valley and phases with the northern stream trough over the Great Lakes. Most of the large scale forcing will remain to the north, but there is enough of a warm advection signal to warrant chance PoPs across portions of the Mid-South beginning Thursday night and Friday, and area wide heading into the weekend. PoPs were capped at 50% given the time frame of the forecast but may need to be increased in later forecasts, especially for the period when the cold front moves through the area Saturday night or Sunday. Johnson && .AVIATION... 12Z TAF cycle Low clouds are starting to briefly exit the region as one area of showers and thunderstorms moves out of the forecast area. Another batch of showers and thunderstorms are moving across central Arkansas at this time and will move into the forecast area later this morning and into the afternoon hours. There will be a return to VFR conditions this evening with more showers possible overnight. Winds will be mainly from the east this morning at 5 to 10 knots before shifting to the south at 10 to 15 knots this afternoon. Winds will be mainly from the northwest around 5 knots by late tonight. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 441 AM CDT Mon Mar 19 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 441 AM CDT Mon Mar 19 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Strong to severe storms will be possible through this afternoon, mainly along and east of the Mississippi River. Large hail and damaging winds are the primary hazards with a secondary threat of isolated tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A frost or light freeze is possible both Wednesday and Thursday mornings across portions of the Mid-South. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected across much of the Mid-South today.
Special Weather Statement
National Weather Service Memphis TN
323 AM CDT MON MAR 19 2018
MSZ010-011-020-190915-
Coahoma MS-Tallahatchie MS-Quitman MS-
323 AM CDT MON MAR 19 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 AM CDT
FOR...
Southern Coahoma County in northwestern Mississippi...
West central Tallahatchie County in northwestern Mississippi...
Southwestern Quitman County in northwestern Mississippi...
At 323 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Crumrod, or 11
miles southeast of White River National Wildlife Refuge, moving east
at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Coahoma...west central Tallahatchie and
southwestern Quitman Counties should monitor this storm closely.
LAT...LON 3387 9045 3399 9045 3399 9066 3412 9066
3412 9095 3413 9096 3414 9096 3413 9035
3386 9038
TIME...MOT...LOC 0823Z 275DEG 33KT 3405 9098Special Weather Statement
National Weather Service Memphis TN
325 AM CDT MON MAR 19 2018
TNZ049>052-190915-
Tipton TN-Madison TN-Crockett TN-Haywood TN-
325 AM CDT MON MAR 19 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 AM CDT
FOR...
Southeastern Tipton County in southwestern Tennessee...
Western Madison County in southwestern Tennessee...
Southeastern Crockett County in northwestern Tennessee...
Haywood County in southwestern Tennessee...
At 325 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles southeast of
Covington, moving east at 50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Tipton...western Madison...southeastern
Crockett and Haywood Counties should monitor this storm closely.
LAT...LON 3540 8944 3540 8955 3539 8962 3538 8962
3537 8965 3553 8971 3559 8952 3558 8950
3560 8947 3561 8947 3579 8891 3553 8881
TIME...MOT...LOC 0825Z 251DEG 42KT 3547 8960Special Weather Statement National Weather Service Memphis TN 401 AM CDT MON MAR 19 2018 TNZ053-089>091-190945- Hardeman TN-Chester TN-Fayette TN-McNairy TN- 401 AM CDT MON MAR 19 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 AM CDT FOR... Central Hardeman County in southwestern Tennessee... Southwestern Chester County in southwestern Tennessee... Northeastern Fayette County in southwestern Tennessee... Northwestern McNairy County in southwestern Tennessee... At 401 AM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Whiteville, or 14 miles west of Bolivar, moving east at 45 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in central Hardeman...southwestern Chester...northeastern Fayette and northwestern McNairy Counties should monitor this storm closely. LAT...LON 3521 8935 3539 8932 3536 8852 3509 8856 TIME...MOT...LOC 0901Z 276DEG 39KT 3530 8925
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 AM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HAIL 4 SE BOLIVAR 35.22N 88.95W
03/19/2018 E0.88 INCH HARDEMAN TN TRAINED SPOTTER
&&
MJSpecial Weather Statement
National Weather Service Memphis TN
438 AM CDT MON MAR 19 2018
MSZ020>022-191030-
Tallahatchie MS-Calhoun MS-Yalobusha MS-
438 AM CDT MON MAR 19 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 AM CDT
FOR...
Northeastern Tallahatchie County in northwestern Mississippi...
Southwestern Calhoun County in northeastern Mississippi...
Southern Yalobusha County in northwestern Mississippi...
At 438 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Charleston, moving
east at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Tallahatchie...southwestern Calhoun and
southern Yalobusha Counties should monitor this storm closely.
LAT...LON 3377 8951 3387 8951 3387 8977 3390 8977
3390 8992 3385 8993 3389 9015 3407 9012
3403 8938 3376 8943
TIME...MOT...LOC 0938Z 277DEG 35KT 3397 9005Special Weather Statement National Weather Service Memphis TN 531 AM CDT MON MAR 19 2018 MSZ015-016-022>024-191115- Pontotoc MS-Monroe MS-Lee MS-Calhoun MS-Chickasaw MS- 531 AM CDT MON MAR 19 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 AM CDT FOR... Southern Pontotoc County in northeastern Mississippi... Northwestern Monroe County in northeastern Mississippi... Southern Lee County in northeastern Mississippi... Northeastern Calhoun County in northeastern Mississippi... Northern Chickasaw County in northeastern Mississippi... At 530 AM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located 8 miles west of Houlka, or 13 miles northwest of Houston, moving east at 40 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southern Pontotoc...northwestern Monroe...southern Lee... northeastern Calhoun and northern Chickasaw Counties should monitor this storm closely. LAT...LON 3394 8926 3412 8925 3415 8854 3388 8855 TIME...MOT...LOC 1030Z 271DEG 33KT 3403 8917
The Columbus AFB radar (KGWX), 18 km away, was scanning. The volume nearest the first event began at 11:38 UTC.
10 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
One inch hail and heavy rain collapsed roof of Ashley home furniture store just east of Highway 15.
Marble to quarter size hail in the community of New Site.
Large hail just south of Marietta.
Large tree down on a house.
Tennis ball size hail fell in Dennis.
One home and two apartments suffered minor roof damage. In addition several large trees were uprooted and a fence was blown over.
Baseball sized hail on county road 17.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2018Every state in 2018This day in weather historyThe tornado archive for Mississippi, 2018Warnings in Mississippi, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740907, 740912, 740914, 741091, 741093, 741094, 741237, 741095, 741238, 741729, 741239, 741240.